Alert archive / Oklahoma / Tornado Warnings in 2000
Tornado Warning 16, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Mar 15, 2000, 6:19 PM CST for Custer County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 15, 2000, 6:19 PM CST (00:19 UTC)
- Expired
- Mar 15, 2000, 6:45 PM CST
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, OK
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 176 kt
- 0-1 km storm-relative helicity
- 1297 m²/s²
- 0-3 km storm-relative helicity
- 1227 m²/s²
- Significant tornado parameter
- 6.7
- Supercell composite
- 23.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 160020 TOROKC OKC039-160045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 619 PM CST WED MAR 15 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... CUSTER COUNTY IN WESTERN OKLAHOMA * UNTIL 645 PM CST * AT 619 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 5 MILES NORTHWEST OF FOSS RESERVOIR...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUTLER AND FOSS RESERVOIR DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTEjRIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3567 9937 3556 9937 3556 9897 3573 9896 ANDRA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 15, 3:42 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 15, 3:42 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 342 PM CST WED MAR 15 2000 NEXT 24 HR OR SO WILL BE INTERESTING, TO SAY THE LEAST. SEVERE T-STORM POTENTIAL WILL CONTINUE INTO THIS EVENING WITH CAPES AROUND 2000 J/KG, FAVORABLE SHEAR, AND LOW WET BULB ZERO HEIGHTS ALONG AND AHEAD OF STRONG COLD FRONT. IMPRESSIVE LATE SEASON ARCTIC AIR MASS WILL BRING AN ABRUPT END TO TODAYS SPRINGLIKE TEMPS, WITH TEMPS ON THU 30-40 DEGS LOWER THAN THOSE OF TODAY. CHANGEOVER TO SNOW LIKELY BEGINNING IN FAR NW LATE TONIGHT AND ACROSS MUCH OF NW QUARTER OF AREA ON THU. PRECIP TYPE PARAMETERS FROM MODELS HAVE BACKED OFF SLIGHTLY ON SE-WARD EXTENT OF ANY CHANGEOVER, BUT CONSIDERING STRENGTH OF THE LOW LEVEL COLD AIR SOURCE MOVING IN, STILL COULD SEE A POSSIBLE MIX ON THU AS FAR S AND E AS OKC AND SPS. WITH POLAR AIR MOVING S AND IMPRESSIVE LOW LEVEL MOISTURE MOVING N TO MEET IT, MOST ANYTHING IS POSSIBLE TONIGHT AND THU. AMOUNT OF MOISTURE IS COMING MORE INTO QUESTION FOR OUR AREA, AS THE LEAD SYSTEM MOVING OUT OF TX WILL LIKELY SWEEP MUCH OF THE RICH MOISTURE INTO THE EASTERN STATES. HOWEVER, MOISTURE CURRENTLY IN PLACE IS CONSIDERED MORE THAN SUFFICIENT TO PRODUCE SOME SUBSTANTIAL PRECIP AHEAD OF THE UPPER SYSTEM. WE WILL MAINTAIN STATUS QUO ON WINTER STORM WATCH IN NW ZONES, MAINLY FOR THU. AS FOR UPPER SYSTEM DIGGING INTO CENTRAL ROCKIES, PREFER SLOWER MOVEMENT INITIALLY WHICH WILL LEAD TO POPS BEING EXTENDED INTO THU EVENING MOST AREAS, AND INTO EARLY FRI IN THE SE. HOWEVER, SYSTEM SHOULD BEGIN TO ACCELERATE OUT OF AREA BY FRI IN RESPONSE TO NEXT UPSTREAM SYSTEM. FOR DAYS 3-5, WILL BASICALLY DEFER TO HPC GUIDANCE AS THERE IS LITTLE TIME LEFT TO THOROUGHLY EXAMINE THE PLETHORA OF MEDIUM RANGE SCENARIOS. WE WILL KEEP SLIGHT CHANCE POPS IN FOR SAT WITH NEXT SYSTEM, WHICH NOW LOOKS A BIT MORE PROGRESSIVE ON TODAYS AVN THAN IT DID ON LAST NIGHTS MRF. DRY SUN, THEN ANOTHER CHANCE OF SHRA/TSRA MON AS ECMWF AND UKMET IN REASONABLE AGREEMENT ON NEXT FULL LAT TROF SETTING UP TO OUR W. MARCH MADNESS AT ITS BEST, AND TIMING COULD NOT BE BETTER. FCSTID = 24 OKC 38 40 27 49 / 60 80 50 10 HBR 36 40 25 49 / 60 80 40 10 SPS 40 42 32 51 / 50 80 50 10 GAG 29 32 18 41 / 80 90 20 10 PNC 35 38 25 47 / 70 80 40 10 DUA 47 48 35 52 / 40 80 70 30 .OUN... OK...WINTER STORM WATCH FOR \LATE TONIGHT AND THURSDAY ZONES OKZ004>005...OKZ009>010. WINTER STORM WATCH FOR THURSDAY ZONES OKZ006-007-011-014-015. TX...NONE.
In the hours before
Special weather statement, Mar 15, 12:30 PM CST, 5 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-101530- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST WED MAR 15 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS THIS AFTERNOON AND EARLY EVENING. THE RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM STILLWATER TO LAWTON TO CROWELL TEXAS. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. .DISCUSSION...A STRONG ARCTIC COLD FRONT WILL CONTINUE PUSHING SOUTH THROUGH KANSAS THIS AFTERNOON. BY 6 PM THE FRONT IS EXPECTED TO REACH A MEDFORD TO GAGE LINE. THE FRONT WILL CONTINUE PUSHING SOUTHWARD THIS EVENING...REACHING STILLWATER TO HOBART LINE BY MIDNIGHT AND PUSHING INTO SOUTHERN OKLAHOMA BY MORNING. AHEAD OF THIS FRONT... SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO BRING GULF MOISTURE NORTHWARD WITH DEWPOINTS IN THE MIDDLE TO UPPER 50S IN MOST AREAS THIS AFTERNOON AND TONIGHT. BY LATE AFTERNOON... THE COMBINATION OF TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE 50S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE ACROSS MUCH OF NORTHWESTERN OKLAHOMA. CONVERGENCE ALONG THE COLD FRONT IS EXPECTED TO INITIATE THUNDERSTORM DEVELOPMENT AS IT MOVES INTO OKLAHOMA AND ENCOUNTERS THIS AIRMASS. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT AS IT MOVES SOUTHWARD THIS EVENING THROUGH MUCH OF WESTERN AND CENTRAL OKLAHOMA. RELATIVELY COOL TEMPERATURES ALOFT WILL FAVOR THE POTENTIAL FOR MODERATE TO LARGE HAIL FROM STRONGER THUNDERSTORMS WHICH DEVELOP LATER TODAY. SPOTTER GROUPS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD STAY ALERT TO AFTERNOON WEATHER DEVELOPMENTS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING. 33/DLF
Local storm report, Mar 15, 3:23 PM CST, 2 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CST WED MAR 15 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 NW ALVA OK 0.75 INCH HAIL.
03/15/00 WOODS REPORTED BY PUBLIC.
TLLocal storm report, Mar 15, 3:50 PM CST, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CST WED MAR 15 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM BURLINGTON OK 0.75 INCH HAIL.
03/15/00 ALFALFA REPORTED BY PUBLIC.
TLLocal storm report, Mar 15, 4:00 PM CST, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST WED MAR 15 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 2 W BURLINGTON OK 1.25 INCH HAIL.
03/15/00 ALFALFA REPORTED BY PUBLIC.
TLLocal storm report, Mar 15, 4:25 PM CST, 1 hour 54 minutes before
WWUS30 KOKC 152203
LSROKC
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CST WED MAR 15 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 10 SE MUTUAL OK 0.75 INCH HAIL.
03/15/00 WOODWARD REPORTED BY COOP.
0420 PM DRIFTWOOD OK 1.00 INCH HAIL
03/15/00 ALFALFA REPORTED BY SPOTTER.
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:34 PM CST | Severe Thunderstorm Warning | OUN | Garfield, Grant | 41 min |
| Mar 15, 6:42 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 63 min |
| Mar 15, 6:47 PM CST | Severe Thunderstorm Warning | OUN | Kay | 58 min |
| Mar 15, 7:16 PM CST | Severe Thunderstorm Warning | OUN | Grant | 29 min |
| Mar 15, 7:37 PM CST | Severe Thunderstorm Warning | OUN | Washita | 53 min |
| Mar 15, 7:55 PM CST | Severe Thunderstorm Warning | OUN | Major, Woodward | 35 min |
Nearby
Tornado Warnings in Oklahoma, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.